Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 102, NWS Charleston, WV

August 13, 2001Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 13, 2001, 3:15 AM EDT for Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2001, 3:15 AM EDT (07:15 UTC)
Expired
Aug 13, 2001, 5:15 AM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 130721
FFWRLX
VAC051-130915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
315 AM EDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 515 AM EDT...

* AT 309 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN NEAR CLINTWOOD MOVING EAST AT 10 TO 15 MPH.  SMALL RUNS OF
  GEORGES FORK WITH COMING OUT OF THEIR BANKS.  LOCALIZED DOWNPOURS
  MAY CONTINUE UNTIL AFTER 4 AM...COMPOUNDING THE WATER PROBLEMS. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE FLEMINGTOWN... 
  FREMONT...MCCLURE...DARWIN...AND CLINTWOOD.

--CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

LAT...LON 3717 8256 3704 8249 3700 8233 3708 8215
          3727 8227 3724 8239

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:23 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 9:23 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EDT SUN AUG 12 2001

CANCELED THE FFA FOR THE AREA AS ANY HEAVY RAINFALL OVERNIGHT SHOULD
BE NEITHER PERSISTENT NOR WIDESPREAD ENOUGH TO CAUSE SIGNIFICANT
FLOODING PROBLEMS.

HAVING SAID THIS...DO NEED TO LEAVE CHANCE POPS IN OVERNIGHT AS LOW
PRESSURE CENTER OVER EASTERN OHIO SLOWLY DRIFTS SOUTHEAST...ALONG
WITH THE COLD FRONT.  JUST ENOUGH INSTABILITY REMAINS OVERNIGHT TO
SUPPORT THE CHANCE FOR A THUNDERSTORM.

EDGED LOWS UP A TAD.  REST OF PACKAGE ON TRACK...JUST MADE A FEW
COSMETIC CHANGES.

.RLX...
WV...NONE.
VA...NONE.
OH...NONE.
KY...NONE.

.END / TRM

In the hours before

Special weather statement, Aug 12, 10:03 PM EDT, 5 hours 12 minutes before
WVZ014-130300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT SUN AUG 12 2001

A LINE OF SHOWERS AND THUNDERSTORMS WAS CAUSING HEAVY RAINFALL ALONG
THE I 64 CORRIDOR IN PUTNAM COUNTY.  THE LINE WAS NEARLY RIGHT ALONG
THE INTERSTATE...AND MOVING FROM WEST TO EAST.  THIS HAS LED TO
PERSISTENT HEAVY RAINFALL IN THE COMMUNITIES ALONG I 64.

SPOTTER REPORTS AND RADAR ESTIMATES NEAR HURRICANE INDICATE UP TO
AROUND TWO AND ONE HALF INCHES IN JUST OVER ONE HOUR.  THIS WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AS WELL
AS SMALL STREAMS QUICKLY RISING TO BANK FULL.

MOTORISTS ALONG I 64 AND OTHER AREA ROADS NEED TO EXERCISE EXTREME
CAUTION.  RAINFALL...THOUGH PERHAPS NOT QUITE AS HEAVY...WILL BE
PERSISTENT THROUGH ABOUT 11 PM...AND THEN SHOULD TAPER OFF BY
MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 12, 10:42 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1042 PM EDT SUN AUG 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    HURRICANE                 WV   FLOODING
08/12/01   PUTNAM                         STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1025 PM  AND  1040 PM
Special weather statement, Aug 13, 1:29 AM EDT, 1 hour 46 minutes before
WVZ027-028-037-038-130615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 AM EDT MON AUG 13 2001

AROUND 1:30 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE
MOVING INTO NICHOLAS AND WEBSTER COUNTIES.  AT THE SAME TIME...THE
RAINS WERE DIMINISHING AND EXITING CLAY COUNTY...PLUS SOUTHERN
PORTIONS OF BRAXTON COUNTY.

IN THE 2 HOURS...BETWEEN 11 PM AND 1 AM...UPWARDS OF AROUND 2 INCHES
OF RAIN HAVE FALLEN IN THE IVYDALE VICINITY...INCLUDING OTTER CREEK.

LOCALIZED AMOUNTS AROUND 2 INCHES ARE POSSIBLE IN WEBSTER AND
NICHOLAS COUNTIES BETWEEN 1 AND 3 OCLOCK.  THOSE AMOUNTS SHOULD
ONLY CAUSE MINOR RUNOFF PROBLEMS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE
POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS
OVER THE SAME LOCATION.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 13, 1:42 AM EDT, 1 hour 33 minutes before
VAZ004-WVZ024>026-033>035-130645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 AM EDT MON AUG 13 2001

AROUND 1:45 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE
MOVING INTO RALEIGH...WYOMING...MCDOWELL COUNTIES OF SOUTHERN
WEST VIRGINIA...PLUS BUCHANAN COUNTY IN VIRGINIA.

AT THE SAME TIME...THE RAINS WERE DIMINISHING AND EXITING BOONE
COUNTY...PLUS EASTERN PORTIONS OF LOGAN AND MINGO COUNTIES.

IN THE INTERVAL...BETWEEN 1:30 AND 3 OCLOCK THIS MORNING...
LOCALIZED RAIN AMOUNTS OF AROUND 2 INCHES OF RAIN
CAN FALL.  THOSE AMOUNTS SHOULD ONLY CAUSE MINOR RUNOFF PROBLEMS...
AND PONDING OF WATER IN POOR DRAINAGE AREAS...INCLUDING ALONG
ROADS.  MOST AREAS WOULD RECEIVE LESS RAIN.

THE SHOWERS SHOULD DIMINISH BETWEEN 3 AND 4 OCLOCK AROUND SUCH
COMMUNITIES AS BECKLEY...PINEVILLE...MULLENS...WELCH...AND GRUNDY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE
POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS
OVER THE SAME LOCATION.

.END / NATIONAL WEATHER SERVICE / KTB

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.